Prednisolone moon face: I've just got a copy of GP... - NRAS

NRAS
26,269 members β€’ 30,113 posts

Prednisolone moon face

I've just got a copy of GP letter from my new rheumatologist, it states "She looks a little cushingoid secondary to prednisolone treatment". My face has totally changed over the past year to the point I where don't recognise myself. I looked up Cushing's syndrome caused by long term pred use and I definitely have all the awful symptoms 😞

19 Replies
oldest β€’ newest

I am so sorry, my mother in law's brother had no adrenal gland so was on Prednisone most of his life. I was aware of the risks associated to this drug. The problem is it does reduce inflammation which if left uncheck can cause irreparable damage. Are you still on Prednisone?

1 like
Reply

I am. Been on it for 4 years with no break. I've tried numerous RA meds but had adverse reactions. I'm now on my 5th biologic, Tocilizumab. I'm hoping it works so that I can get off the Prednisolone, fingers crossed.

1 like
Reply

Fingers and toes Bernese. I am allergic to Naproxen so no NSAID's. I also responded badly to Prednisone. My Rheumy wanted me to go on Diclofenac but I did not. I am tired of suffering drug reactions that can be avoided. I had to endure 48+ CRP for sixteen weeks(not fun), but it triggered a spontaneous remission. My CRP is still .06. This has lasted nine months so far. I have been trough four Biologics and currently on four but no luck. Makes you wonder why take drugs? Who knows, new discoveries everyday.

2 likes
Reply

All I can offer is "keep going Bernese - there has to be an end to this particular tunnel!"

All the best

Ali

3 likes
Reply

Hiya. I've been on pres for 34 years. It has been my enemy at times but mostly my friend. It keeps me moving and gives me a quality of life. The dosage of course has varied through the years. I am on a maintainence dose of 5 until in a flare when it's taken up to 40 or 50 or whatever is needed at that time. I have had Cushing syndrome and it was awful but it is reversible and I'm happy to say once pres was reduced it subsided. The moon face gets worse or better depending on my dose but never fully goes. I can't come off now as my body can't make it's own, but my body responds well to it so I'll keep going 😁 try not to worry. When you can reduce the steroid, Cushing syndrome will subside.

3 likes
Reply

Yes unfortunately I have cushins as well I have been on steroids 20+ years x

Reply

My ex had psiroses (sorry about the spelling) he used a steriod cream and ended up with Cushion syndrome - he was admitted into Hosp for a week and the cushion syndrome treated & disappeared. No probs since as far as I know.

Reply

Sorry to hear that. I gained 12lbs in 7 weeks on prednisone. My face was very round and puffy, it was very noticeable. I was on 40mg for a month, then a tapering dose.

The face didn't change as I came off steroids and stayed the same for several months. The only thing that shifted it was losing a stone in weight by hard dieting and my face is about the same as pre steroids now. Still got lots of weight to lose though!

Reply

Hia Bernese

Dare I say I speak for others here by saying we have a love hate relationship with Pred!

It saves lives everyday of the week world over, bcz of how fast working and effective it is at reducing inflammation.

Tbh it was the thing that worked best for my AS. Obv I had moon face and side effects of mood swings and hair loss. But otherwise it saved me at first DX. I was on it for over 2 years till I found a biologic(Enbrel)that took it's place.

All my rheumy team literally hounded me every visit to come off them. I was using them in conjunction with other meds by then that's why, and only on a low dose of Pred. They would say... it's not a matter of if but when you will get ulcers...Have you come off.. They were obv also concerned about me having bone density issues if I carried on. Every visit and every consultant...Have you come off yet? blah blah. So I did.

Now I'm absolutely categorically not saying you ought to do as I did. There is no one size fits all with immune disorders, this we all know. I was on them for over 2 years so a lot longer than you at this point, and I had to be, bcz there was no alternative then. Good news is, that most of the symptoms subside once you stop the Pred.

Some of the variables are age, stage and severity. I was in my early 40's so they didn't want me stuck on them, where if had I been a lot older they don't seem to press you as much to come off.

What disorder do you have btw? And what dose of Pred?

I really hope you can find a treatment that works better for you.

All the best

D

2 likes
Reply

Hi Deminem,

Thank you for your reply. I have Rheumatoid arthritis. I've been on prednisolone for 4 years without a break. The dosage fluctuates between 40mg (during flare) down to 5mg, I'm currently on 7.5. Like you I'm hoping to one day replace pred with RA meds. Unfortunately, I keep having adverse reactions, I'm now on my 5th biologic, Tocilizumab. I had my 6th infusion this week and I'm sick for 3 to 4 days after but I'm trying to persevere as it has reduced joint swelling and pain.

My rheumy does want me off pred and I've been told it can take a long time to reduce to zero ☹️

You mentioned ulcers, I'm hoping the Esomeprazole I take for GERD will also protect my stomach from pred.

Thank you again for your reply, take care.

B

1 like
Reply

Hia B

Oh i see, thought when you said your face changed over the year that that's when you began Pred.

I'm sure you will find a med that will suit you best, being that your on a low dose Pred now makes it seem doable. Have you tried Enbrel? I feel for you, I've been there to, so many of us take years to hit on the right cocktail of meds, your not alone. It will all come together for you and soon I'm sure.

Make sure you eat before taking Pred as you probably are, that and the Esomeprazole is a good insurance against ulcers.

D

1 like
Reply

Sorry for the late reply, I've had no phone signal. Thank you for your reply D.

I have tried Enbrel but ended up in A&E after my 3rd injection. I've also tried Humira, Cimzia and Orencia.

1 like
Reply

Hi there I have been on steroids for3 years. I was on only a low dose of 7.5 and last year was told to come off them. I got to 1mg and was in so much pain the rummey nurse said to go back onto them at 2.5 mg. I want to be off them but they do stop the swelling and pain. Hope you get off them in the end. Carol

1 like
Reply

Oh no that's not good Carol. My GP did tell me it's the lower doses that take longer to reduce 😞

Reply

Yes it is true I thought I would be off them when I got to 1mg but the pain was horrible and he put them back up to 2.5. And that is where I seem to be staying. Every now and then I get a steroid shot in the backside. And it does the trick. Take care. Carol. X

1 like
Reply

My rheumy said "moon face" as I walked in her room after being on 20mgs Pred for one week then 10 for two then 5 for month which was when she saw me then I had to taper over the next eight months. I was distraught at the face. Hideous. After stopping the Pred the moon face went after three months then the weight gain of some of the fluid went ... about a stone and then it has been a battle ever since. We have to keep trying and keep going. Good luck to you and hope you settle.

1 like
Reply

Don't be to down, I have been on steroids now for 60years (no adrenal function) was on prednisolone for years. Cushing syndrome on and off, now switched to hydrocortisone.worth discussing with Dr apart from feeling mentally better, does seem to help my RA & OA will see when the cold and damp sets in!

Prednisolone does retain body fat, and water . I have now lost my Cushing syndrome and a bit of weight ...however you must not stop the pred without medical guidance.

Hugs to all

1 like
Reply

Thank you Determined56, I'll speak to my Dr about this.

Reply

Thank you all for taking the time to reply and your advice. Big hugs 😊

Reply

You may also like...